Electronic Journal of Probability

A Liouville hyperbolic souvlaki

Johannes Carmesin, Bruno Federici, and Agelos Georgakopoulos

Full-text: Open access

Abstract

We construct a transient bounded-degree graph no transient subgraph of which embeds in any surface of finite genus.

Moreover, we construct a transient, Liouville, bounded-degree, Gromov–hyperbolic graph with trivial hyperbolic boundary that has no transient subtree. This answers a question of Benjamini. This graph also yields a (further) counterexample to a conjecture of Benjamini and Schramm. In an appendix by Gábor Pete and Gourab Ray, our construction is extended to yield a unimodular graph with the above properties.

Article information

Source
Electron. J. Probab., Volume 22 (2017), paper no. 36, 19 pp.

Dates
Received: 14 April 2016
Accepted: 5 March 2017
First available in Project Euclid: 25 April 2017

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1493085635

Digital Object Identifier
doi:10.1214/17-EJP44

Mathematical Reviews number (MathSciNet)
MR3646062

Zentralblatt MATH identifier
1361.05028

Subjects
Primary: 57M15: Relations with graph theory [See also 05Cxx] 05C63: Infinite graphs 05C81: Random walks on graphs 31C20: Discrete potential theory and numerical methods

Keywords
Liouville property hyperbolic graph infinite graph amenability transience flow harmonic function

Rights
Creative Commons Attribution 4.0 International License.

Citation

Carmesin, Johannes; Federici, Bruno; Georgakopoulos, Agelos. A Liouville hyperbolic souvlaki. Electron. J. Probab. 22 (2017), paper no. 36, 19 pp. doi:10.1214/17-EJP44. https://projecteuclid.org/euclid.ejp/1493085635


Export citation

References

  • [1] D. Aldous and R. Lyons. Processes on unimodular random networks. Electron. J. Probab. 12 (2007), Paper 54, 1454–1508. http://128.208.128.142/~ejpecp/viewarticle.php?id=1754
  • [2] A. Ancona. Negatively Curved Manifolds, Elliptic Operators, and the Martin Boundary. The Annals of Mathematics, 125(3):495, 1987.
  • [3] O. Angel, T. Hutchcroft, A. Nachmias, and G. Ray. Hyperbolic and parabolic unimodular random maps. arXiv:1612.08693
  • [4] I. Benjamini. Coarse Geometry and Randomness. Lecture Notes in Mathematics. Springer, 2013.
  • [5] I. Benjamini and N. Curien. Ergodic theory on stationary random graphs. Electron. J. Probab. 17 (2012), paper no. 93, 1–20.
  • [6] I. Benjamini and O. Schramm. Every graph with a positive Cheeger constant contains a tree with a positive Cheeger constant. GAFA 7 (1997), 403–419.
  • [7] I. Benjamini and O. Schramm. Harmonic functions on planar and almost planar graphs and manifolds, via circle packings. Invent. math., 126:565–587, 1996.
  • [8] I. Benjamini and O. Schramm. Recurrence of distributional limits of finite planar graphs. Electron. J. Probab. 6 (2001), no. 23, 13 pp.
  • [9] D. Beringer, G. Pete, and Á. Timár. On percolation critical probabilities and unimodular random graphs. Preprint, arXiv:1609.07043
  • [10] M. Bridson and A. Haefliger. Metric spaces of non-positive curvature. Springer-Verlag, Berlin, 1999.
  • [11] T. Coulhon and L. Saloff-Coste. Isopérimétrie pour les groupes et les variétés. Rev. Mat. Iberoamericana 9 (1993), 293–314.
  • [12] R. Diestel. Graph Theory (3rd edition). Springer-Verlag, 2005. Electronic edition available at: http://www.math.uni-hamburg.de/home/diestel/books/graph.theory.
  • [13] S. Ganguly, J. R. Lee, and Y. Peres. Diffusive estimates for random walks on stationary random graphs of polynomial growth. Preprint, arXiv:1609.04040
  • [14] A. Georgakopoulos. The boundary of a square tiling of a graph coincides with the poisson boundary. Invent. math., 203(3):773–821, 2016.
  • [15] A. Georgakopoulos and J. Carmesin. Every planar graph with the Liouville property is amenable. Preprint 2015.
  • [16] M. Gromov. Hyperbolic Groups. In Essays in group theory (ed. S. M. Gersten), MSRI series vol. 8, pages 75–263. Springer, New York, 1987.
  • [17] V. A. Kaimanovich and A. M. Vershik. Random walks on discrete groups: boundary and entropy. Ann. Probab. 11 (1983), 457–490.
  • [18] A. V. Kostochka. Lower bound of the hadwiger number of graphs by their average degree. Combinatorica, 4(Issue 4):307–316, 1984.
  • [19] V. Losert. On the structure of groups with polynomial growth. Math. Z. 195 (1987), 109–117.
  • [20] T. J. Lyons. A simple criterion for transience of a reversible Markov chain. Ann. Probab., 11:393–402, 1983.
  • [21] R. Lyons and Y. Peres. Probability on Trees and Networks. Cambridge University Press, New York. 2016. Electronic version available at http://mypage.iu.edu/~rdlyons/prbtree/prbtree.html.
  • [22] W. Mader. Homomorphieeigenschaften und mittlere Kantendichte von Graphen. Mathematische Annalen, 174(Issue 4):265–268, 1967.
  • [23] S. McGuinness. Random Walks on Graphs and Digraphs. PhD thesis, University of Waterloo, 1988.
  • [24] S. Nordqvist. Findus plants meatballs. Hawthorn Press, 2013.
  • [25] G. Pete. Probability and geometry on groups. Lecture notes for a graduate course, present version is at http://www.math.bme.hu/~gabor/PGG.pdf
  • [26] H. Short (editor). Notes on Hyperbolic Groups. http://www.cmi.univ-mrs.fr/~hamish/.
  • [27] C. Thomassen. Isoperimetric inequalities and transient random walks on graphs. Ann. Probab., 20(3):1592–1600, 1992.
  • [28] V. I. Trofimov. Graphs with polynomial growth. Math. USSR Sbornik 51 (1985), 405–417.
  • [29] W. Woess. Random walks on infinite graphs and groups. Cambridge Tracts in Mathematics Vol. 138, Cambridge University Press, 2000.